feeling victimized by the fates

Discussion in 'Looking For Advice (my story)' started by moonboat, Sep 11, 2009.

  1. moonboat

    moonboat New Member

    My hair started falling out when I was 12 years old, shortly after I started getting my period. I noticed way more hair than usual on my shoulders after I showered. I told my mom about my shedding, but she didn't believe me. Sometimes I blame her for it, but I really can't do that reasonably--no other woman on her side of the family or my dad's side of the family has any problems with hairloss, though the men on my dad's side (including my dad) have male pattern baldness.

    A few years later (I was 15), my mom finally believed me, and I went to see a dermatologist. The dermatologist took a scalp biopsy and diagnosed my case as "trichotillomania" (for those who don't know, that's when one pulls out her own hair... if only that were the problem). She told me to monitor myself to make sure I didn't pull out my hair, even though I told her I didn't (I was so conscious of my hair; why would I do that?) We stopped seeing the dermatologist.

    A few months ago (I'm 19 now), I couldn't stand how wide my part was, and really wanted to do something about it. We went to a different dermatologist, and a gynecologist. The doctors needed my old records, and only then did I read the report that my dermatologist had written when I was 15 said "possibly androgenic alopecia". But she hadn't mentioned that at all.

    The new dermatologist said it was likely that I had polycystic ovarian syndrome, because I have more than the normal amount of hair on my arms, stomach, and neck for a girl of Eastern Asian descent (no one else in my family has it), but after an ovarian ultrasound that hypothesis was rejected. The gynecologist put me on Tri-Sprintec birth control, and I took it for three months before I said I didn't like how light it was making my period. The dermatologist put me on one last month of Tri-Sprintec and also on Spironolactone.

    I just finished the last month, and I've been on Spironolactone. I've also started using Nizoral dandruff shampoo. Today I saw him again and he said I should alternate between Nizoral and Pantene, and also use Lidex every night. I picked up some NuHair from CVS, and am planning to start taking those pills.

    I just wish I could trust doctors. I thought this most recent one was a lot better than the first one who said I had trichotillomania, but then I read online that Pantene actually causes hairloss in a lot of women! Now I can't possibly use it without being afraid of waking up completely bald, especially because my little sister said it made her hair fall out when she used it! This dermatologist said Spironolactone works in 25% of cases, and I don't know what I'll do if I'm not in that 25%. I'm only 19 years old, and I think my hair is about half as thick as the hair of most other girls my age! (Luckily, my hairs have a lot of girth so it doesn't look quite as bad as one might expect. It's still freaking scary though.)

    It's like one of those bad dreams where all the authority figures are corrupt and no one can protect you. I'm considering seeing a hairloss specialist, but mostly likely that would be a waste of time and money (and I'm still in college) because no one really knows the answer to our problems, do they?

    I guess I just need to tell someone. I've never told anyone besides doctors and my immediate family, because I'm so embarrassed, and I don't anyone to pity me or be disgusted by me. It makes me feel a lot better to read all the posts by these wonderful women on this forum, because even in my family I feel alone since no other woman has hairloss (sometimes my dad and I bond over it though), and I just want to say that I think you're all incredibly strong for dealing with this as well as you do, and I want to be able to slowly accept how my body is so I can stop stressing over it. Just typing that feels like giving up, doesn't feel good at all... :(
  2. Gloria

    Gloria New Member

    I know exactly how you feel sweetie. I does look like you are on the right track with the med you are taking. You found the right place to come and get support these ladies Rock !!! I will pray for you in hopes to hear some good news with your new "Derm. what is Lidex? Blessings
  3. Denise B.

    Denise B. New Member

    All I can say is Ditto. I know how frustrationg it is. I hope you and the rest of the ladies on the sight can find answers, peace and acceptance. I'm having a real hard time finding all of the above.
    I use Pantene products too. Now that I heard what you've said about them, I think I'll thow mine out. Can't use anything that may contribute to accelerating my hair loss.